Cortinarius orellanus and C rainierensis
These mushrooms have a colorful but mostly brownish cap, stalk, and young gills; the matured gills are orange-rust in color. The spore print is bright rust/orange-brown/gray-brown but not purple-brown. Stalks may or may not have a ring-like zone.
The toxins involved are orelline and orellanine, which are chemically related to the herbicide diquat (bipyridyl derivatives). Thin-layer chromatography can detect orellanine in renal biopsy material long after clinical exposure but not in urine and/or blood during clinically active states. Ingestion of three to ten caps is reported to be lethal. There have been no reported cases from ingestion of species grown in North America.
The onset of clinical signs is delayed (17 days after ingestion). Signs include anorexia, vomiting, diarrhea/constipation, gastritis, thirst, and polyuria progressing to oliguric renal failure in 3–14 days after initial clinical signs. The kidney seems to be the target organ; lesions include interstitial nephritis, tubular damage, and fibrosis. Hepatic damage is infrequently reported. In most cases, marked improvement over an extended period (6 mo) is seen; however, chronic renal failure occurs in some cases.
Urinalysis indicates concentrated urine, hematuria, protein, and RBC casts early in the latent period, followed by diluted urine with protein and few casts later. It therefore becomes necessary to monitor renal function. Renal pathology without hepatic involvement after a long latent period (days) has been reported in people. Blood, urinalysis, and kidney profile testing would be supportive. Mushroom identification can differentiate Cortinarius spp from Paxillus involutus, a mushroom reported to cause hypersensitivity leading to renal failure.
Treatment should be focused on decontamination, mushroom identification (often difficult), and intensive supportive care. Hemodialysis should be instituted until normal kidney function returns. Pentobarbital and/or furosemide usage should be avoided or limited, because these drugs increase toxicity.